Pennsylvania, 2012

Hail and Damaging Winds in Pennsylvania, August 3, 2012

August 3, 2012 · NWS CTP · 8 events in 3 counties and zones

Severe thunderstorms produced isolated wind damage and hail across portions of the lower Susquehanna Valley during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Severe thunderstorms produced isolated wind damage and hail across portions of the lower Susquehanna Valley during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 3, 12:34 PM EST, 26 minutes earlier.

Area forecast discussion, Aug 3, 12:34 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
134 PM EDT FRI AUG 3 2012

.SYNOPSIS...

WEAK HIGH PRESSURE WILL DOMINATE THE WEATHER TODAY. A SOUTHWEST
FLOW OF MORE HUMID AIR WILL DEVELOP FOR THE UPCOMING WEEKEND. A
COLD FRONT WILL MOVE IN LATE SUNDAY OR EARLY MONDAY WITH A CHANCE
OF SHOWERS AND THUNDERSTORMS...ESPECIALLY LATER SUNDAY INTO EARLY
MONDAY. DRIER AIR IS EXPECTED TUESDAY THROUGH MIDWEEK AS HIGH
PRESSURE RETURNS.

&&

.NEAR TERM /THROUGH TONIGHT/...

TEMPS AT 1PM ARE REMARKABLY HOMOGENEOUS IN THE MID 80S. DEWPOINTS
RANGE FROM THE UPPER 50S IN THE NW TO LOW 70S OVER THE SE...WHERE
A COUPLE OF SHOWERS/STORMS HAVE POPPED UP...VERY SIMILAR TO
PREVIOUS DAYS.

CAPES 2000-4000J AND MID LEVEL LAPSE RATES IN EXCESS OF 6C SUGGEST
WE COULD SEE ISOLATED CONVECTION DEVELOP JUST ABOUT ANYWHERE...BUT
IF PREVIOUS DAYS ARE AN INDICATOR...THE RIDGES OF THE SOUTH AND
SOUTHWEST WILL PRESENT THE BEST OPPORTUNITIES. SO FAR CELLS HAVE
BEEN MOVING SLOWLY...ONLY ABOUT 5MPH. ANY STORMS THAT CAN MANAGE
TO SUSTAIN FOR MORE THAN AN HOUR OR SO COULD DROP SOME DECENT
RAINS.

ACTIVITY WILL WANE WITH THE LOSS OF THE SUN LEADING TO A MAINLY
DRY BUT HAZY OVERNIGHT. IT WILL BE RATHER MUGGY IN THE 60S AND
70S.

&&

.SHORT TERM /SATURDAY/...

COLD FRONT CURRENTLY SAGGING SOUTH WILL STALL ACROSS THE REGION
AND PROVIDE INCREASING CHANCES FOR SHOWERS/STORMS
SATURDAY...AS IT BEGINS TO RETURN NORTH AS A WARM FRONT. SREF POPS
RANGE FROM CHANCE OVER THE NORTH TO CATEGORICAL OVER THE
SOUTH...PROBABLY TYPICALLY OVERDONE BY THE SREF. RIGHT NOW WE HAVE
SLIGHT CHANCE POPS WHICH ARE LIKELY TOO LOW...SO WILL EMPLOY A
BLEND...LEADING TO CHANCE NUMBERS MAINLY FOR THE AFTERNOON.

IT WILL BE ANOTHER WARM AND MORE HUMID DAY...WITH HIGHS AVERAGING
IN THE 80S...TO LOWER 90S OVER SOME SERN ZONES.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
RELATIVELY WARM DAY SATURDAY WITH ABOVE NORMAL TEMPERATURES IN THE
LOWER TO MID-TROPOSPHERE. THE PW VALUES COMING UP WILL RESULT IN
HIGHER HUMIDITY AND SLOWLY INCREASING CHANCE OF ISOLATED
THUNDERSTORMS.

SUNDAY HAS THE BEST POTENTIAL FOR SOME RAINFALL AND STRONG
THUNDERSTORMS AS A RIBBON OF HIGH PW WITH VALUES 48 TO 52MM
MOVE IN FROM THE SOUTHWEST. PW ANOMALIES NEAR 3 SIGMA SUNDAY
ASSOCIATED WITH RELATIVELY STRONG LOW LEVEL WINDS AND SHEAR. SREF
AND GEFS CAPE VALUES ARE IN THE 1200-1800JKG-1. THIS IMPLIES A
GOOD CHANCE OF THUNDERSTORMS WITH STRONG CORES. THE 850 HPA
WINDS...FROM THE SOUTH...ARE 2-4 SIGMA ABOVE NORMAL. THUS THERE IS
GOOD LOW LEVEL BULK SHEAR WITH RESPECTABLE CAPE. ISOLATED SEVERE
THUNDERSTORMS A GOOD BET. PUT GUSTY WINDS AND SMALL HAIL IN GRIDS
FOR NOW.

BASED ON 850 HPA TEMPERATURES AND PW IN THE SREF/GEFS/GFS DRIER
AIR WORKS IN SUNDAY NIGHT INTO MONDAY. AS IS TYPICAL PROBABLY WILL
HAVE SOME HUMIDITY STUCK IN BOUNDARY LAYER MONDAY AM SO MOST AIR
CONDITIONERS WILL BE WORKING INTO MONDAY. BUT OVERALL LOWER PW AND
COOLER AIR. PW ANOMALIES DROP BELOW NORMAL MONDAY DURING THE DAY
WITH 850 HPA TEMPS IN THE 14C RANGE.

THE 06Z GEFS SHOWS PW VALUES AFTER THE FRONTAL PASSAGE INTO NEXT
SATURDAY! THE 850 HPA TEMPS STAY NEAR NORMAL IN THE MAINLY IN THE
MID-TEENS. THERE ARE SOME HINTS OF ABOVE NORMAL 850 HPA TEMPS
PERHAPS ABOUT 1 SIGMA WED-THU. SHOULD BE MOSTLY DRY SEASONAL WEEK.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...

PATCHY FOG HAS THINNED OUT TO A HAZE WITH MDT STILL HOLDING IN
THE 3-5 MILE RANGE FOR VISIBILITY. THE REMAINDER OF THE DAY WILL
BE HAZY AND BASICALLY FAIR WITH LOW END VFR/HIGH END MVFR VIZ
ISSUES IN SOME AREAS. WITH A WEAK FRONT STALLED OUT OVER THE
REGION...AND SOME RESPECTABLE INSTABILITY...A POP UP SHOWER OR
STORM CANNOT BE RULED OUT. CHANCES OF HAVING ONE HIT A SITE WILL
BE SMALL.

OUTLOOK...

.FRI...MAINLY VFR...BUT WITH DIURNAL CONVECTION POSSIBLY CAUSING
LOCALIZED REDUCED CONDITIONS.

.SAT-SUN...A BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS...ESPECIALLY SUNDAY AS A COLD FRONT MOVES THROUGH.

.MON...CHC OF A SHOWER OR STORM EARLY...THEN MAINLY VFR.

.TUES...NO SIG WX.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE
NEAR TERM...LA CORTE
SHORT TERM...LA CORTE
LONG TERM...GRUMM/DEVOIR/MARTIN
AVIATION...LA CORTE
Hazardous weather outlook, Aug 3, 5:16 AM EST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
616 AM EDT FRI AUG 3 2012

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-041030-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
616 AM EDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

WARMER AND MORE HUMID AIR WILL ACCOMPANY A WARM FRONT AS IT PUSHES
NORTH ACROSS THE REGION SATURDAY. SCATTERED STRONG TO POTENTIALLY
SEVERE THUNDERSTORMS WILL LIKELY DEVELOP DURING THE AFTERNOON AND
EVENING HOURS SATURDAY...MAINLY ACROSS THE ALLEGHENY PLATEAU OF
WESTERN PENNSYLVANIA.

ANOTHER ROUND OF STRONG...TO POSSIBLY SEVERE THUNDERSTORMS WILL
FORM ALONG AND IN ADVANCE OF A POTENT COLD FRONT LATE SUNDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Sterling radar (KLWX), 111 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Adams

When
August 3, 1:00 PM EST
Where
Adams County, 2.29 mi SE of Hampton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.908, -77.037

Thunderstorm winds estimated near 60 mph knocked down numerous trees across Green Ridge Road just south of Hampton.

Thunderstorm Wind, Franklin

When
August 3, 1:10 PM EST
Where
Franklin County, 0.29 mi NNE of Culbertson
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
SHAVE Project
Coordinates
40.004, -77.627

Thunderstorm winds estimated near 60 mph knocked down a few trees west of Shippensburg along Cumberland Highway and near Orrstown.

Hail, Franklin

When
August 3, 1:13 PM EST
Where
Franklin County, 1.06 mi W of Pinola
Measured
0.88 in hail
Reported by
Public
Coordinates
40.030, -77.600

Thunderstorm Wind, Adams

When
August 3, 1:15 PM EST
Where
Adams County, 2.07 mi N of Berlin Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
SHAVE Project
Coordinates
39.900, -77.030

Thunderstorm winds estimated near 60 mph knocked down large branches and utility wires near Abbottstown.

Thunderstorm Wind, York

When
August 3, 2:05 PM EST
Where
York County, 0.69 mi S of Cly
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
SHAVE Project
Coordinates
40.110, -76.730

Thunderstorm winds estimated near 60 mph knocked down several trees just west of York Haven.

Hail, York

When
August 3, 2:20 PM EST
Where
York County, 0.97 mi SSE of Yocumtown
Measured
0.88 in hail
Reported by
Public
Coordinates
40.157, -76.793

Hail, York

When
August 3, 2:20 PM EST
Where
York County, 0.16 mi N of Etters
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.152, -76.750

Trained spotter reported quarter size hail in Etters.

Thunderstorm Wind, York

When
August 3, 2:20 PM EST
Where
York County, 0.36 mi S of Etters
Measured
71 kt (82 mph) measured gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.145, -76.750

Thunderstorm winds estimated near 60 mph knocked down multiple trees and utility wires in Goldsboro. A trained spotter measured 82 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390896, 390897, 390893, 390903, 390909, 390894, 390895, 390920.